Limits...
Etanercept-associated myelitis.

Finke C, Schmidt W, Siebert E, Ostendorf F - Oxf Med Case Reports (2015)

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Neurology , Charité - Universitätsmedizin Berlin , Berlin , Germany.

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Recently, attention has been drawn to an increased risk of demyelinating diseases in patients treated with TNFα inhibitors... We report on a 55-year-old woman with psoriatic arthritis without history of neurological symptoms... She was on treatment with etanercept (50 mg weekly) for 6 months and did not take any other disease-modifying anti-rheumatic drugs when she presented with successively developing dysesthesia in the gluteal and genital region and in the lower extremities... Examination showed gait ataxia, reduced joint position and vibratory sense at distal lower extremities and urinary dysfunction... MRI revealed a singular 8 mm hyperintense lesion in the dorsal thoracic spine and no further lesions in the brain or spinal cord were detected (Fig.  1)... Etanercept was discontinued and treatment with IV methylprednisolone (1000 mg/day for 5 days) initiated, resulting in rapid alleviation of symptoms... There were no clinical signs of psoriatic arthritis, although psoriatic skin changes recurred... Our case highlights myelitis as a rare side-effect of etanercept that should prompt discontinuation of the drug and consideration of immunotherapy... It is well known that TNFα inhibitors can increase the number of exacerbations and gadolinium-enhancing lesions in patients with multiple sclerosis (MS) and they are accordingly contraindicated in patients with a history of a demyelinating disorder... More recently, peripheral and central demyelinating diseases have been reported in patients naïve of demyelinating events that were treated with TNFα inhibitors... Symptoms partially or fully resolved in the majority of patients after discontinuation of TNFα inhibitors and glucocorticoid treatment... In summary, these observations strongly suggest a causal role of TNFα inhibition in the pathogenesis of myelitis in our patient, although there is no definite proof without a positive re-challenge phenomenon... Taken together, our report demonstrates a rare but important side effect of etanercept treatment... Clinicians thus need to consider demyelinating diseases as differential diagnosis in patients with TNFα inhibitor treatment that present with new neurological deficits.

No MeSH data available.


Related in: MedlinePlus

(a) Sagittal T2-weighted MRI shows a single posterior hyperintense demyelinating lesion of the cord at T5-6. (b) Sagittal CE T1 shows contrast enhancement of the lesion indicative of blood-spinal cord barrier disruption. (c): On axial CE T1 the lesion is located dorsomedially and limited to the posterior columns.
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4664838&req=5

OMV015F1: (a) Sagittal T2-weighted MRI shows a single posterior hyperintense demyelinating lesion of the cord at T5-6. (b) Sagittal CE T1 shows contrast enhancement of the lesion indicative of blood-spinal cord barrier disruption. (c): On axial CE T1 the lesion is located dorsomedially and limited to the posterior columns.

Mentions: We report on a 55-year-old woman with psoriatic arthritis without history of neurological symptoms. She was on treatment with etanercept (50 mg weekly) for 6 months and did not take any other disease-modifying anti-rheumatic drugs when she presented with successively developing dysesthesia in the gluteal and genital region and in the lower extremities. Examination showed gait ataxia, reduced joint position and vibratory sense at distal lower extremities and urinary dysfunction. There were no clinical signs of infection and routine blood tests and CSF analysis were unremarkable. MRI revealed a singular 8 mm hyperintense lesion in the dorsal thoracic spine and no further lesions in the brain or spinal cord were detected (Fig. 1). Etanercept was discontinued and treatment with IV methylprednisolone (1000 mg/day for 5 days) initiated, resulting in rapid alleviation of symptoms. Skeletal scintigraphy showed no signs of active arthritis and the patient therefore was not re-started on a disease-modifying anti-rheumatic drug. At follow-up 8 months later, remission persisted and the patient had no neurological deficits. There were no clinical signs of psoriatic arthritis, although psoriatic skin changes recurred.


Etanercept-associated myelitis.

Finke C, Schmidt W, Siebert E, Ostendorf F - Oxf Med Case Reports (2015)

(a) Sagittal T2-weighted MRI shows a single posterior hyperintense demyelinating lesion of the cord at T5-6. (b) Sagittal CE T1 shows contrast enhancement of the lesion indicative of blood-spinal cord barrier disruption. (c): On axial CE T1 the lesion is located dorsomedially and limited to the posterior columns.
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4664838&req=5

OMV015F1: (a) Sagittal T2-weighted MRI shows a single posterior hyperintense demyelinating lesion of the cord at T5-6. (b) Sagittal CE T1 shows contrast enhancement of the lesion indicative of blood-spinal cord barrier disruption. (c): On axial CE T1 the lesion is located dorsomedially and limited to the posterior columns.
Mentions: We report on a 55-year-old woman with psoriatic arthritis without history of neurological symptoms. She was on treatment with etanercept (50 mg weekly) for 6 months and did not take any other disease-modifying anti-rheumatic drugs when she presented with successively developing dysesthesia in the gluteal and genital region and in the lower extremities. Examination showed gait ataxia, reduced joint position and vibratory sense at distal lower extremities and urinary dysfunction. There were no clinical signs of infection and routine blood tests and CSF analysis were unremarkable. MRI revealed a singular 8 mm hyperintense lesion in the dorsal thoracic spine and no further lesions in the brain or spinal cord were detected (Fig. 1). Etanercept was discontinued and treatment with IV methylprednisolone (1000 mg/day for 5 days) initiated, resulting in rapid alleviation of symptoms. Skeletal scintigraphy showed no signs of active arthritis and the patient therefore was not re-started on a disease-modifying anti-rheumatic drug. At follow-up 8 months later, remission persisted and the patient had no neurological deficits. There were no clinical signs of psoriatic arthritis, although psoriatic skin changes recurred.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Neurology , Charité - Universitätsmedizin Berlin , Berlin , Germany.

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Recently, attention has been drawn to an increased risk of demyelinating diseases in patients treated with TNFα inhibitors... We report on a 55-year-old woman with psoriatic arthritis without history of neurological symptoms... She was on treatment with etanercept (50 mg weekly) for 6 months and did not take any other disease-modifying anti-rheumatic drugs when she presented with successively developing dysesthesia in the gluteal and genital region and in the lower extremities... Examination showed gait ataxia, reduced joint position and vibratory sense at distal lower extremities and urinary dysfunction... MRI revealed a singular 8 mm hyperintense lesion in the dorsal thoracic spine and no further lesions in the brain or spinal cord were detected (Fig.  1)... Etanercept was discontinued and treatment with IV methylprednisolone (1000 mg/day for 5 days) initiated, resulting in rapid alleviation of symptoms... There were no clinical signs of psoriatic arthritis, although psoriatic skin changes recurred... Our case highlights myelitis as a rare side-effect of etanercept that should prompt discontinuation of the drug and consideration of immunotherapy... It is well known that TNFα inhibitors can increase the number of exacerbations and gadolinium-enhancing lesions in patients with multiple sclerosis (MS) and they are accordingly contraindicated in patients with a history of a demyelinating disorder... More recently, peripheral and central demyelinating diseases have been reported in patients naïve of demyelinating events that were treated with TNFα inhibitors... Symptoms partially or fully resolved in the majority of patients after discontinuation of TNFα inhibitors and glucocorticoid treatment... In summary, these observations strongly suggest a causal role of TNFα inhibition in the pathogenesis of myelitis in our patient, although there is no definite proof without a positive re-challenge phenomenon... Taken together, our report demonstrates a rare but important side effect of etanercept treatment... Clinicians thus need to consider demyelinating diseases as differential diagnosis in patients with TNFα inhibitor treatment that present with new neurological deficits.

No MeSH data available.


Related in: MedlinePlus